All too often our equine companions develop the dreaded
problem called Laminitis. Laminitis means inflammation
(re. itis) of the lamina. Lamina are the major structural
components of the hoof wall. When these become
inflamed a structural breakdown of the hoof can occur.
This may even result in that really dreaded consequence
of laminitis called rotation. Rotation is a shifting of the
actual bone in the foot called a phalanx, which in
common terms, is the toe. In the horse it is referred to as
P3 or phalanx 3 (also known as the coffin bone in both
the front and hind legs, and sometimes as the pedal in
the hind leg).
When P3 does not have the support of the lamina or
hoof wall then P3 can actually protrude through the
bottom or sole of the hoof, resulting in abscesses of the
hoof. This can happen so fast that very little can be done
once it begins. Heroic attempts are often made with
special shoes, drugs, etc. but obviously it is always
serious — very serious.
Unfortunately drugs, especially steroids or antibiotics
can cause laminitis. With the over zealous use of such in
today’s medicine, such use can be even worse than the
consequences from what they are trying to fix in the
first place. Personally, I avoid the use of steroids in my
horses for fear of this possibility of laminitis (and other
things) and offer antibiotics only when a LIFE
THREATENING situation warrants such. I don’t know
for sure, but I suspect that even Barbaro’s laminitis, that
ultimately caused his demise, was a result of steroids
and such – and I know he received the best of care! It is
sort of “damned if you do or damned if you don’t” thing.
BUT quite frankly, all the more reason to have an
understanding of alternative or more natural treatments.
All this being said, I am sure you will agree that the key
to laminitis is to prevent it from ever occurring in the
first place. When it happens .. it hurts! It is painful to the
horse and to your pocket book. Can I help you ALWAYS
prevent it? NO! But honestly, I think I have a pretty good
handle on it. I have shared it with many of you in the
past in a general sort of way, but here I am going to cut
right to the chase and tell it like it is! Of course, “telling
it like it is” is my “modus operendi” anyway. Honestly
though, prevention is more simple than you might think.
In my opinion man causes most laminitis! Now I know
we don’t mean too, but we do. Have you ever left a feed
door open and somehow that very day… that one very
day out of every other day of the year… the horse gets
out of the stall or breaks through the fence and eats more
feed than he should? If you answer no…. you are a lucky
man… or woman! I hope you have never experienced
this but if you have, you probably remember the feeling
well. Your heart suddenly falls into your stomach — a
real pain in the gut not only for you but also the horses!
I hope I haven’t brought back home some bad memories
but…. Since we have the pain in the gut let’s just go
ahead and talk about the gut.
Almost every major health problem in the horses starts
in the gut. Horses have huge intestines and along with
the skin (even larger surface area) and the liver, the
intestines are the bodies first line of defense. Just imagine
what a job the intestines have. The very lining of the
intestines themselves are constantly deciding what is
good for the body and what is bad….. Decisions,
decisions, decisions, don’t you hate them? The “Good”
is absorbed and utilized as fuel for the body. The “Bad”
is immediately discharged through the feces or dealt with
some other way. It is the “in-between” that the body
must actually deal with. Sort of like life in general—the
“indecision” ..that “trying to decide” part that drives us
crazy. Any change to this incredibly balanced system
could be life threatening.
But how can a change in gut cause a problem in the
feet? A very good question indeed… and honestly man
doesn’t know all the answers. One thing for sure that
we do know is that when you suddenly change the
bacteria in the gut all He…double hockey sticks, (LL),
breaks out! We know that too much food within to short
of time can cause such a change and we know that
medications (the antibiotics, the steroids) can as well.
What if I told you that a salt block or a mineral block
could cause it?
Finish reading @ http://www.PeopleHorsepet.com
Thinking Outside the Box, Art and Horses
1 month ago